PubMed Health⌕ Search

Biomedical subjects

E D Ehrenpreis

Publications and source records attributed to E D Ehrenpreis.

44 records · Page 3Linked to original sources

Heparin-associated thrombocytopenia and thrombosis syndrome in a rehabilitation patient.

Heparin-associated thrombocytopenia and thrombosis (HATT) syndrome is a severe complication of heparin therapy. Since patients admitted for rehabilitation are at high risk for deep-vein thrombosis and pulmonary embolism, prophylactic doses of subcutaneous heparin are frequently used. We report the case of a 73-year-old woman with a history of heparin exposure, admitted to a comprehensive rehabilitation program for management of severe back pain. The patient was started on subcutaneous heparin. After 18 days of hospitalization, she developed marked thrombocytopenia and a massive venous thrombosis in the right lower extremity. On intravenous heparin therapy, the platelet count continued to decline. The thrombocytopenia resolved with discontinuation of heparin. This case illustrates a devastating complication of heparin therapy and emphasizes that physiatrists should be aware of this acute and preventable drug reaction.

Aged↗

Use of oral sodium polyacrylate in rat gastrointestinal alkali burns.

Alkali-induced injuries of the esophagus and stomach are currently medically managed with steroids and antibiotics. We investigated whether treatment with sodium polyacrylate (PANa), a proposed mucosal protectant, could decrease the deleterious effect of alkali injuries or prevent alkali injuries. Rats were randomized in 4 groups. Group I (control; n = 7) received 0.1 ml normal saline via gastric gavage. Groups II-IV received 0.1 ml 25% NaOH. Group II (n = 22) received no further treatment. Group III (n = 9) received 0.25% PANa ad lib in drinking water for 3 days prior to NaOH. Group IV received 0.25% PANa for 6 days after NaOH. Animals were weighed daily. At 6 days post NaOH, stomachs were removed from animals in Groups II-IV and burn lesions were outlined on tracing paper. 1 x 1 cm sections of burned areas were fixed, stained with H&E and histologically evaluated. In another study, 0.1 ml of 10% NaOH was given to 2 groups of animals. Group I (n = 22) received no other treatment, while Group II (n = 13) received PANa ad lib in drinking water for 3 days prior to NaOH. Of the animals treated with 25% NaOH, only those in Group II showed a decrease mean weight which was statistically significant on Day 4, p = 0.016. Mean burn areas were statistically greater in Group II than in Group IV (p = 0.025), while histologically, lesions were similar. Pretreatment with PANa prior to 10% NaOH prevented the weight loss which occurred daily in the control animals.(ABSTRACT TRUNCATED AT 250 WORDS)

Acrylic Resins↗

Inhibition by indomethacin of naloxone-precipitated opiate withdrawal contraction in isolated guinea pig myenteric plexus-longitudinal muscle preparation.

The isolated myenteric plexus-longitudinal muscle preparation from guinea pigs which had previously been administered morphine chronically 100 mg/kg/day, 7 days) shows a pronounced contraction when exposed to naloxone. Exposure of the preparation to indomethacin (6.7 micrograms/ml) for 10 minutes prior to naloxone inhibits this withdrawal response. A single dose of indomethacin, 1 mg/kg, given on the 6th day on morphine, also inhibits the naloxone contraction. These results suggest the involvement of a prostaglandin in the opiate withdrawal response in the ileum.

Acetylcholine↗

Small intestinal manifestations of HIV infection.

The small intestine is a common site of involvement in patients infected with the human immunodeficiency virus (HIV). Although there are numerous mechanisms by which small intestinal disease may occur in HIV infected patients, the resulting clinical manifestations of these disorders are remarkably similar and include the development of diarrhoea, weight loss and nutrient deficiencies. In fact, the original designation of AIDS in African countries as the 'slim disease' underlines the importance of small intestinal involvement (most likely secondary to parasitic infections) which commonly occurs in Third World Countries. The current review will provide a clinically oriented overview of small intestinal disease in patients infected with HIV. Because specific data on treatment of small intestinal diseases in AIDS is often lacking, some presented information is based on the author's experience and opinions.

HIV Infections↗

Idiopathic ulcerations of the oesophagus in HIV-infected patients: a review.

A clinical syndrome of large ulcerations of the oesophagus had been well described in the literature in HIV-infected patients. These patients are markedly symptomatic with odynophagia and substernal chest pain as their most common presenting symptoms. Weight loss often accompanies this disorder. Despite biopsy evaluation for patients with idiopathic oesophageal ulcerations, no identifiable cause of this lesion is found. Although some authors suggest that these ulcerations represent a primary HIV infection of the oesophagus, other question the role of HIV itself in the development of these lesions. Patients with this disorder appear to respond to corticosteroid therapy in the oral, intravenous or intralesional form. This therapy could possibly predispose to infectious complications. Acute HIV infection has also been described presenting with lesions of the oesophagus which may be single or multiple. It has again been suggested that HIV is the primary aetiology of the oesophageal ulcerations. Endoscopic evaluation is mandatory for the diagnosis of idiopathic oesophageal ulcerations of the oesophagus in HIV-infected patients. It is important to rule out the many other causes of oesophageal ulcerations in these patients, as treatment modalities are determined by proper diagnosis of the underlying disorder.

Acquired Immunodeficiency Syndrome↗